Acute Laryngeal Dystonia Associated With Asenapine Use: A Case Report

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editors
Extrapyramidal symptoms (EPSs) are a well-known adverse effect of antipsychotic medications. Most commonly associated with first-generation antipsychotics (FGAs), EPSs are often a major problem taken into consideration when prescribing these medications. With the emergence of atypical antipsychotics, also known as second-generation antipsychotics (SGAs), EPSs were thought to be less likely to occur.1 The lower affinity to D2 receptors is thought to give SGAs their lower EPS propensity.2 Studies on SGAs, however, have shown that EPSs are still a considerable problem with SGAs.1 Extrapyramidal symptoms include acute dystonia (sustained abnormal postures and muscle spasms), akathisia (restlessness and pacing), parkinsonism (tremor, skeletal muscle rigidity, and/or bradykinesia), and tardive dyskinesia (involuntary, repetitive facial movements, torso and limb movements).3 A subset of EPS that is especially significant is acute dystonia, which occurs in 3% to 10% of patients using neuroleptics.4,5 The manifestations of acute dystonia vary and typically present in the first few days after initiation of antipsychotic treatment. More specifically, 50% of dystonic reactions occur within 48 hours of initiation or with increased dosing of the neuroleptic agent. Ninety percent of dystonic reactions occur within 5 days.5 Dystonic reactions are often overlooked because they can be intermittent and fluctuate with stress and relaxation.6
Among the acute dystonic symptoms of EPS is acute laryngeal dystonia (ALD). Acute laryngeal dystonia presents as sudden, painful, muscular spasms forming twisting abnormal postures with involuntary contractions of the vocal cords that can cause interruptions in speech and, in extreme cases, life-threatening complications such as asphyxia.7 In addition, patients can develop worsening stridor, spasmodic dysphonia, breathiness, intermittent dyspnea, dysphagia, tongue protrusion or dysfunction, and/or aspiration secondary to ineffective glottis closure.8,9 Patients present with occasional tachycardia and hypoxia. Diagnosis is confirmed by decreased or paradoxical motion (adduction during inhalation) of the vocal cords.8 Rapid improvement in symptoms occurs with parenteral anticholinergic therapy. Although ALD is more commonly seen with the use of FGAs, there have been a few case reports that have described ALD with the use of SGAs. The SGAs that have been reported to be associated with ALD are ziprasidone, risperidone, aripiprazole, olanzapine, and 1 case of glossopharyngeal dystonia with lurasidone.4,7,9,10 Risk factors for the development of ALD include young age, male sex, recent history of cocaine or alcohol use, family history of dystonia, hypocalcemia, dehydration, uremia, hyperthyroidism, hypoparathyroidism, history of recent stroke, and treatment with potent intravenous dopamine D2 antagonist (haloperidol or fluphenazine).5,7 Although the mechanism causing ALD is unclear, it is thought to be due to a transient dopaminergic state and decreased striatal dopamine transmission.4,11
Asenapine is an SGA that has been approved for monotherapy in bipolar disorder although it is third-line therapy.12 Like other SGAs, asenapine has higher binding affinity to serotonergic receptors (5HT2A) than to dopamine receptors (D2). Despite a greater affinity to serotonin receptors, the antagonistic activity to dopamine receptors can still lead to EPS including dystonia. Extrapyramidal symptoms were evaluated in a double-blind placebo-controlled study, and the incidence of EPS associated with asenapine was 10.3% compared with 6.8% with olanzapine. Akathisia was the most commonly reported manifestation of EPS associated with asenapine.13,14 This case report will describe the first reported case of asenapine associated ALD leading to respiratory failure.
    loading  Loading Related Articles